Asked by bob.barr74324184100 on February 20, 2015
IAWParticipantIAW on February 20, 2015 at 12:37 pm
You said that you already tried magnesium and it did not help. How much did you take? Did you know the recommendation is 500-700 mg a day? I realize that you did not seem to have the same reaction to sunshine or at least to the amount that you were able to get at lunchtime.
The Vitamin D Council once said that feeling unwell when taking Vitamin D (or getting lots of sun) means that you’re probably deficient in magnesium”.
…Vitamin D has no known side effects. If one experiences any of the following symptoms due to supplementing with vitamin D – or with sun exposure – a magnesium deficiency is most likely the reason why:
* irritability or anxiety
* muscle cramps/twitching
Another person on Q & A felt like he was going “low” in serotonin. I gave him this link https://www.psychologytoday.com/blog/evolutionary-psychiatry/201106/magnesium-and-the-brain-the-original-chill-pill maybe you can find it helpful.
You could get a sunlamp and use it at night when maybe it might be more convenient. You can get them with just UVB rays and others are more full spectrum.Answered by IAW on February 20, 2015 at 12:37 pm
bob.barr74324184100 on February 24, 2015 at 9:24 pm
“I realize that you did not seem to have the same reaction to sunshine or at least to the amount that you were able to get at lunchtime.” Allow me to add a bit of detail to my lunch time shenanigans: I located a large empty parking lot near my work, I would strip down completely to shorts I was wearing underneath my work clothes hike up the shorts legs as high as possible. I was basically wearing the equivalent of a speedo. I’d then lay a towel down and lie on my stomach for 5-8 minutes depending on the UV index, and then turn over and repeat. So I know I was getting a significant amount of Vit D, again, enough to go from 12 to 31 in 3 months. I try not to read too much in forums bc of all the misinformation, but it seems a lot of people are not able to tolerate supplementation. I just wish I knew what was up.
I was probably taking around 400mg of magnesium. Even that was sending to the loo, I can’t even imagine what 800mg would do to me.Answered by bob.barr74324184100 on February 24, 2015 at 9:24 pm
IanParticipantIan on February 22, 2015 at 8:49 pm
Here is something to think about.
I have recommended ?Vitamin D 5000IU to well over 15 people with ME/CFS
(combined with fibromyalgia in some cases).
Most of the people have found that supplementing with vitamin D has been helpful in reducing some of their symptoms. However a few of these people have had a similar experience to what you describe and stopped taking the supplement. Each one took 400mg magnesium citrate or chelate and 500 mcg
vitamin K2 complex. (None of them took extra calcium).
One of the people with adverse symptoms had a high calcium level.
We do not know why the others have reacted this way, however consider the following :
Treg function. Vitamin D supplementation raises Treg numbers, which is consistent with its anti-inflammatory effect.
However there is some evidence that raised Tregs that do not differentiate
into iNKT cells or into CD8++ cells can develop into TH17 T cells. These
cells then release IL-17 which is pro-inflammatory and is associated with auto-immune disorders.
Regulatory T cells vs Th17: differentiation of Th17 versus Treg, are they mutually exclusive?
Song Guo Zheng
American Journal of Experimental and Clinical Immunology,
What I do not know is who will have this reaction or why.
You mentioned that you had taken SSRIs in the past but not for depression.
What did you take SSRI’s for? If you have an “auto-immune” type illness then you may be having a problem as I have described. Of course most people with “auto-immune” diseases are helped considerably by taking vitamin D.
I do not know if the Treg differentiation into TH-17 cells occurs after sun exposure rather than supplementation.Answered by Ian on February 22, 2015 at 8:49 pm
bob.barr74324184100 on February 24, 2015 at 9:14 pm
Thanks for the response. I tried SSRIs for stress and aches and pains. I’m just so prone it allergies, joint pain and fatigue, I believe for the same underlying reason that causes autoimmune issues to run in my family. There is no question that all these get worse with stress, and that is why I tried SSRIs here and there. With each attempt, I’d have a very narrow therapeutic window once it began working, about 2-3 days, and from days 4 and onward my thoughts would race uncontrollably, I wouldn’t be able to sleep, I’d be extremely irritable, and have all he classic symptoms of hypomania.
Above you say “Each one took 400mg magnesium citrate or chelate and 500 mcg
vitamin K2 complex. (None of them took extra calcium).
One of the people with adverse symptoms had a high calcium level.”
Were these people helped with magnesium supplementation? You don’t say. ThanksAnswered by bob.barr74324184100 on February 24, 2015 at 9:14 pm
IanParticipantIan on February 24, 2015 at 10:08 pm
It is hard to say whether the magnesium helped them because it was taken with vitD and K2, some of them also took B12, CoQ10 and acetyl-carnitine. However Prof Julia Newton at Newcastle University UK has been treating people with GWS in UK with high dose magnesium for several years. It was Prof. Newton who first suggested to me that magnesium might be useful for fibromyalgia.Subsequently magnesium became the most essential supplement for fibromyalgia-worldwide.
Over the years that I have had M/CFS with fibromyalgia I have taken magnesium as described above. Last year over a period of 6 weeks I took no supplements and experienced worsening sleep and an increase in muscle cramps (typical of fibromyalgia). I did this because I thought that with the increased amount of physical exercise I was doing I might be able to do without any supplementation (including the vitamin D). I was wrong, after a month I had replaced the vitamin D plus K but not the magnesium. For another two weeks my sleep failed to improve although my pain levels dropped. I then replaced the magnesium (800 mg mag citrate daily). After one week my sleep improved significantly.
I know this is a poor experiment but I am fairly sure that magnesium supplementation is essential in my case, not only for muscle function but also for sleep. Of course, sleep deprivation is associated with irritability and even with aggitation.Answered by Ian on February 24, 2015 at 10:08 pm